Liquid vs capsules and a rising tsh

Hiya.

I started taking ldn about a year ago for my Hashi's. I'd had a hard time stabilising and my bloods were up and down w high antibodies for a few years. I eventually needed to reduce my levo, possibly due to taking ldn.

I was having logistical problems w the liquid ldn and about two months ago I changed to the capsules, which are far more convenient. Now I find that my tsh has risen from below range (in Feb) to over 5, despite raising my levo dose from 50 to 75 in that time. Could this be anything to do w the fact that I'm now using capsules instead of liquid? Or is this just my usual yoyoing thyroid?

TIA.

10 Replies

oldestnewest
  • Thyroid issues are the most difficult to treat with LDN, as the protocol will change your thyroid levels. Now that you're taking capsules, two things come to mind: capsules take a bit longer to digest and the fillers can change absorption times. Not sure if either one would change your numbers, though.

    I have seen Thyroid patients needing to adjust their Thyroid meds for up to 18 months on another forum, your instincts are probably right. Just to be sure, check with your doctor. LDN is not always the cause of change in our body :)

  • Thanks for your reply aredtigress. I see the well-known ldn pharmacist in Florida says certain fillers should be avoided, so I've written to the pharmacy to ask about the fillers in the capsules and to see if they have any advice. I believe my pharmacy is the leading UK dispenser of ldn so I trust they have it in hand but maybe they'll have some observations on capsules that I haven't thought of.

    Yes, I am one of those hypo people whose levels are up and down anyway, but on ldn I had a sustained period of always being slightly overmedicated so it seemed as though that was a trend. I expected it to level off (like after continually reducing maybe one day a test would show a slightly higher tsh, I'd take a tiny bit more levo and then I'd be able to stabilise there) but I didn't expect this quite hypo result.

    Just to be clear, what do you think I should check w my doctor?

  • We usually suggest Thyroid patients work closely with a LDN experienced doctor as it's very likely your other meds will need monitoring for adjustment. When you have a new hypo up or down tick, it's always a good practice to check in, sometimes the reason can be something not related to LDN. I'm not a doctor, and can not give medical advice beyond checking with yours :)

    Fillers are different for each patient, I didn't do well with any of them and have opted for tablets. Thanks for asking Skip's, he has an amazing amount of experience and knowledge.

  • Ah, I wasn't sure if it was okay to mention Skip's name. :-) (On the thyroid HU I belong to we're asked to avoid naming people.)

    So may I ask are your tablets filler-free? I'm looking for an alternative to the refrigerated liquid, which is why I tried the capsules.

    I am prescribed LDN by a private doctor but in the UK I'm afraid an LDN-experienced doctor is as least as rare as a helpful thyroid-experienced doctor. All my gp will do is raise my thyroxine. (I'm grateful for the increase as that in itself can be hard to get.)

    Thanks again for your reply. It's very helpful.

  • Each page must have it's own rules, I'm still learning HU's system. Skip is a contributor to the LDN Book and the source of a lot of our information.

    I don't think the tablets are completely filler free, but they are the next best option to liquid. They are tiny, and the least expensive in the US.

    I've heard that about the UK system. Kudos to you for taking charge of your health!

    There is a group on Facebook that we refer people to called "Beating Thyroid", you should be getting the same level of support in the HU group as well.

    Michelle

  • Thanks Michelle.

  • Can I ask if there is a generally applicable effect of LDN on thyroid blood levels? i.e. does LDN usually raise TSH etc, or lower it (and FT3 and FT4)? Or is there no general pattern?

    I ask because my most recent thyroid profile showed much lower levels than before. The test was on 4 August and I started LDN on 15 July. And I'm puzzled because although my FT3 and FT4 are too low, I actually feel relatively OK from a thyroid point of view and in fact probably rather better than when levels were much more in range. Has LDN maybe affected the levels? Or could it be that I just feel better because of the LDN, despite the fact that my thyroid levels are low?

    Fascinating.

  • From what I read the advice is to keep an eye out for any hyper symptoms as your usual dose of thyroid meds may turn out to be too high on ldn. This was the case for me for more or less the whole year I was on the liquid, so my thyroxine was reduced, but now I'm quite hypo and the only change I can think of is the change from liquid to capsule.

    I guess it's possible the ldn is helping you feel better but it doesn't seem to be making your thyroid work better and/or use your meds better. A month seems like a short time for anything to happen though.

    Of course the best possible state of affairs is if you're on the dose of thyroid meds that makes you feel well, but if your tests show you're hypo, you may be having symptoms (high cholesterol, slow heartbeat, myxoedema etc) that are undesirable in the long run. Again, it's early days yet so it seems reasonable to keep an eye on it.

  • Thanks. Yes, I will of course be monitoring. I think I probably need to slightly increase my thyroid dose to 75 T4/25 T3 (although Endo would freak - still, what does he know?!). But probably unwise to do that while introducing LDN or I won't know what's doing what.

    But I have definitely noticed benefits already with LDN, in fact within the first 2-3 weeks. Maybe I react particularly strongly to it, which may partly explain the side effects I'm now having.

    Work in progress...

  • Don't know if anyone is reading this, or in fact if anyone else is using the capsules - ? - but I've swapped to the sublingual drops and I can say without doubt that the capsules were less effective.

    Within hours of taking the drops I got the usual obstructive constipation that I get when I raise my LDN dose or if I've ever had to miss more than one night of LDN and then go back to my normal dose. I don't normally suffer with it, and if I'd thought about it I would've taken a stool softener last night.

    I also have that fluey feeling, but that could be anything. The constipation is very distinctive and cannot have been caused by anything else.

    Very disappointing. I suppose now I'm in for months of titrating down my dose of levo too.

    The only obvious difference is that the capsules aren't refrigerated and everything else is. I guess I can't get away from using a refrigerated product.

    Should I raise a yellow card for this?